Texas, 2009Damaging Wind and Heavy Rain in Texas, May 16, 2009
May 16, 2009 · NWS BRO · 4 events in 2 counties and zones
The approach of a weak late season cold front, strong upper level westerly winds and increasing atmospheric moisture fueled strong to severe thunderstorms across portions of Deep South Texas Saturday May 16. Welcome rains eventually spread across much of Deep South Texas, particularly from western Hidalgo northeast into western Kenedy County, extending out toward the Rio Grande Plains of eastern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of a weak late season cold front, strong upper level westerly winds and increasing atmospheric moisture fueled strong to severe thunderstorms across portions of Deep South Texas Saturday May 16. Welcome rains eventually spread across much of Deep South Texas, particularly from western Hidalgo northeast into western Kenedy County, extending out toward the Rio Grande Plains of eastern Zapata County. Localized, nuisance flooding occurred in heavier rain and/or poor drainage locations of Hidalgo and Starr County.
The storms weakened as the moved east during the late afternoon and evening, still dropping relieving rainfall into eastern Hidalgo, Willacy, and western Cameron County. A spark of redevelopment early on May 17th near the Rio Grande dropped more heavy rains between the Brownsville Airport and the Town of South Padre Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 16, 1:31 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, May 16, 1:31 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
231 PM CDT SAT MAY 16 2009
.DISCUSSION...THE MAIN CONCERN IN THE SHORT RANGE WILL BE THE CONV
POTENTIAL AHEAD OF THE COLD FRONT PUSHING THROUGH CENTRAL AND
SOUTHERN TX THIS AFTERNOON AND EVENING. THE CURRENT KBRO RADAR
TRENDS SHOWS A GOOD CLUSTER OF HVY RAIN PRODUCING CONV CENTERED
OVER THE NW PORTION OF THE BRO CWA. THIS ACTIVITY IS BUILDING
SLOWLY E-SE. LAPS CAPE VALUES SHOWS A POOL OF >2000 J/KG JUST TO
THE SOUTH AND EAST OF THIS AREA OF CONV AND ACCORDINGLY EXPECT
THIS CURRENT CONV TO HOLD TOGETHER LONG ENOUGH TO REACH THE
COASTLINE. FURTHER ALOFT...500 MB TROFFING AND DECENT VORTICITY WILL
PERSIST ACROSS MUCH OF THE BRO CWA INTO THIS AFTERNOON AND EVENING
HELPING ENHANCE THE CONV POTENTIAL. LATER TONIGHT INTO EARLY
SUNDAY...THE COLD FRONT WILL THEN APPROACH THE REGION HELPING TO
ENHANCE THE UVV AND CONV CHCS THROUGH TOMORROW. THE LIMITING
FACTOR OVERNIGHT FOR THE SVR CONV POTENTIAL WILL BE THE LACK OF
DAYTIME HEATING AHEAD OF THE FROPA. ALTHOUGH THE SEVERE POTENTIAL
IS FAIRLY LIMITED AT THIS TIME...AN ISOLATED SVR T-STORM IS NOT
OUT OF THE QUESTION. THE MAIN THREAT FROM THIS CONV WILL BE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE LATEST 5 DAY QPF FROM
HPC PLACES A 1 TO 1.5 INCH TOTAL OVER THE EXTREME WESTERN PORTIONS
OF THE BRO CWA WITH OVERALL AMOUNTS LESS THAN ONE INCH OVER THE
REST OF THE REGION. ALTHOUGH THIS WILL MAKE A PRETTY GOOD DENT IN
THE CURRENT DROUGHT CONDITIONS...DO NOT ANTICIPATE ANY WIDESPREAD
FLOODING PROBLEMS DUE TO THE EXTREMELY DRY SOIL CONDITIONS. FOR
POPS AND TEMPS...THE MAV AND MET NUMBERS SHOW PRETTY DECENT
CONSISTENCY THROUGH DAY 3 AND WILL STICK FAIRLY CLOSE TO THESE
NUMBERS FOR THE MOST PART. HOWEVER...WILL BRING THE POPS THIS
EVENING AND TONIGHT IN A BIT EARLIER CONSIDERING THE STRENGTH OF
THE CONV CURRENTLY FIRING OVER THE NORTHWESTERN COUNTIES. AFTER
THE FRONT CLEARS THE REGION AND MORE STABLE AIR FILTERS IN FROM
THE N-NE...EXPECT A QUICK RETURN TO DRY CONDITIONS ONCE AGAIN AS
500 MB RIDGING REBUILDS OVER THE WESTERN GULF COAST REGION. WILL
GO NEAR TO SLIGHT BELOW NORMAL TEMPS THROUGH DAY 7 WITH NIL POP
VALUES. RUN TO RUN CONSISTENCY WITH THE LATEST GFS MEX MOS NUMBERS
ARE PRETTY STABLE FROM DAYS 3 THROUGH 7. WILL NOT DEVIATE TOO MUCH
FROM THIS OVERALL TREND. ON A FINAL NOTE...THE FIRST SIGNS OF LIFE
IN THE TROPICS SHOWS UP IN THE LATEST RUNS OF THE GFS AND ECMWF.
BOTH MODELS TRY TO SPIN UP A BROAD SURFACE LOW ACROSS THE EASTERN
GULF OF MEX AND THE NW CARIB AFTER TUES AND TRY TO MOVE THIS
FEATURE TOWARDS THE FL PANHANDLE LATER THIS WEEK. PLEASE REFER TO
THE LATEST DISCS AND MARINE/TROPICAL FORECASTS FROM NHC CONCERNING
THIS POSSIBLE SURFACE FEATURE.
&&
.AVIATION...VFR CIGS CONTINUE THROUGH THE DAY. TOWERING CU
DEVELOPING AS FRONT APPROACHES FROM THE NORTH. THUNDERSTORM
COMPLEXES TO THE NORTH AND NORTHWEST WILL DISTURB FLIGHT CORRIDORS
AND MAY PROVIDE DELAYS AT LOWER TEXAS AIRPORTS. HAVE ADDED VCSH
WITH TEMPO TSRA FOR THE DAY...AND WILL PROBABLY BE NEEDED FOR THE
NIGHT AND TOMORROW MORNING FOR SECOND MAIN SQUALL LINE NEAR KSAT.
&&
.MARINE...AT 1PM BUOY020 REPORTED SOUTHEAST WINDS AT 14KTS AND SEAS
4.5 FEET. COLD FRONT MOVING THROUGH TEXAS...WITH SQUALL LINE PASSING
THROUGH SAN ANTONIO ATTM. FEW SHOWERS AHEAD OF THE FRONT ACROSS THE
COASTAL WATERS WILL BECOME MORE NUMEROUS AS THE FRONT APPROACHES.
CHANCE FOR RAIN WILL NOT END UNTIL THE FRONT PASSES SOMETIME
TOMORROW MORNING...WHEN WINDS SWITCH TO THE NORTH. WINDS MAY REACH
20 KNOTS BRIEFLY DURING FRONTAL PASSAGE...BUT WILL BE BRIEF. NORTH
WINDS BEHIND THE FRONT WILL CONTINUE...REMAINING AROUND 10 KNOTS
THROUGH MIDWEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 73 84 68 84 / 60 70 40 10
BROWNSVILLE 72 84 69 86 / 60 70 40 10
HARLINGEN 71 84 67 87 / 60 70 30 10
MCALLEN 72 85 68 91 / 60 70 30 10
RIO GRANDE CITY 72 86 69 92 / 60 60 30 10
SOUTH PADRE ISLAND 75 84 70 84 / 60 70 40 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...60
MARINE/AVIATION...64
MESO/GRAPHICAST...VEGA
Hazardous weather outlook, May 16, 1:33 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
233 PM CDT SAT MAY 16 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
233 PM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF
DEEP SOUTH TEXAS IN ADVANCE OF A WEAK COLD FRONT WHICH WILL MOVE
THROUGH THE AREA TONIGHT AND SUNDAY MORNING. ANY SHOWERS OR
ISOLATED THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF STRONG GUSTY
WINDS...CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE FRONTAL
BOUNDARY MAY PRODUCE BRIEF PERIODS OF STRONG GUSTY WINDS...CLOUD TO
SURFACE LIGHTNING AND LOCALLY HEAVY RAINFALL SUNDAY INTO MONDAY
MORNING. SMALL CRAFT ADVISORIES ARE POSSIBLE ON MONDAY IN THE WAKE
OF THE COLD FRONT WHICH WILL MOVE THROUGH DEEP SOUTH TEXAS ON
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
In the hours before
Special weather statement, May 16, 11:39 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1239 PM CDT SAT MAY 16 2009
TXZ248>250-161815-
JIM HOGG-ZAPATA-BROOKS-
1239 PM CDT SAT MAY 16 2009
...TORRENTIAL RAINS WILL AFFECT NORTHERN ZAPATA...JIM HOGG...AND
BROOKS COUNTIES...
A THUNDERSTORM...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT NORTHERN
JIM HOGG...NORTHERN ZAPATA AND NORTHWEST BROOKS COUNTIES DURING THE
NEXT COUPLE HOURS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...LOCALIZED ACCUMULATIONS OF 2 TO 4
INCHES ARE POSSIBLE.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
64/JS
Special weather statement, May 16, 12:26 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 PM CDT SAT MAY 16 2009
TXZ248>250-162030-
JIM HOGG-ZAPATA-BROOKS-
126 PM CDT SAT MAY 16 2009
...TORRENTIAL RAINS CONTINUE FOR ZAPATA...JIM HOGG AND BROOKS
COUNTIES...
THUNDERSTORMS DRIFT SLOWLY EAST AND SOUTHEAST...WILL AFFECT
HEBBRONVILLE...AS WELL AS THE REST OF JIM HOGG...NORTHERN ZAPATA AND
NORTHWEST BROOKS COUNTIES...THROUGH 330 PM CDT. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND FLOODING OF POOR
DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
64/JS
Local storm report, May 16, 3:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST MCCOOK 26.48N 98.38W
05/16/2009 E58 MPH HIDALGO TX CO-OP OBSERVER
NWS CO-0P OBSERVER REPORTS ESTIMATED WIND GUST TO 50
KNOTS
&&
AVEGAHeavy Rain, Starr
- When
- May 16, 3:30 PM CST to 8:15 PM CST
- Where
- Starr County, 0.47 mi NW of Falcon Hgts
- Reported by
- Other Federal Agency
- Coordinates
- 26.555, -99.136
The Remote Automated Weather System (RAWS) location at Falcon Lake reported 2.29 inches of rain from two separate thunderstorms, one during the mid afternoon and one during the evening of May 16th.
Heavy Rain, Hidalgo
- When
- May 16, 4:15 PM CST to 4:45 PM CST
- Where
- Hidalgo County, 0.5 mi N of Sullivan City to 3 mi ESE of La Joya
- Reported by
- COOP Observer
- Coordinates
- 26.277, -98.550
A cooperative observer reported 3.18 inches of rain in less than an hour near La Joya from a thunderstorm moving quickly through. The public reported localized minor flooding in this area.
Thunderstorm Wind, Hidalgo
- When
- May 16, 4:29 PM CST to 4:34 PM CST
- Where
- Hidalgo County, 1.24 mi E of Mc Cook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 26.480, -98.380
A CO-OP observer in McCook reported heavy rainfall from a severe thunderstorms which produced wind gusts a little above 50 mph. A few minutes later, the same observer reported winds estimated near 60 mph, along with very heavy rainfall and frequent lightning.
Heavy Rain, Hidalgo
- When
- May 16, 5:00 PM CST to 5:30 PM CST
- Where
- Hidalgo County, 0.79 mi E of Edinburg
- Reported by
- COOP Observer
- Coordinates
- 26.298, -98.157
A cooperative observer in Edinburg reported 2.05 inches of rain in less than an hour with a fast moving strong thunderstorm. The rain caused brief, minor street flooding during the late afternoon but no observable damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159543, 159541, 159544, 159542.